Alert archive / Alabama / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 87, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Apr 19, 2020, 4:15 PM CDT for Choctaw County, Alabama. It was in force for 45 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 19, 2020, 4:15 PM CDT (21:15 UTC)
- Expired
- Apr 19, 2020, 5:00 PM CDT
- In force
- 45 min
- Issued by
- NWS Mobile, AL
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Choctaw County, AL
The radar
The Birmingham radar (KBMX), 159 km from the middle of the area, began a volume at 21:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 19, 4:25 PM CDT | TSTM WND DMG | 2 Ese Pushmataha, AL | DELAYED REPORT FROM EM OF TREES DOWN ON RUFFINTOWN ROAD. TIME ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 19, 3:56 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 9.3 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 776 J/kg
- Mixed-layer CIN
- -84 J/kg
- Mixed-layer LCL
- 610 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 323 m²/s²
- 0-3 km storm-relative helicity
- 329 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.7
The text
As transmitted.
525
WUUS54 KMOB 192115
SVRMOB
ALC023-192200-
/O.NEW.KMOB.SV.W.0087.200419T2115Z-200419T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
415 PM CDT Sun Apr 19 2020
The National Weather Service in Mobile has issued a
* Severe Thunderstorm Warning for...
Northern Choctaw County in southwestern Alabama...
* Until 500 PM CDT.
* At 414 PM CDT, a severe thunderstorm was located near Snell, or 14
miles west of Butler, moving northeast at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Butler, Lisman and Pennington.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 1100 PM CDT for southwestern
Alabama.
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3231 8793 3228 8793 3228 8794 3230 8794
3230 8800 3228 8801 3228 8802 3226 8801
3218 8801 3215 8802 3214 8804 3209 8805
3203 8846 3231 8842
TIME...MOT...LOC 2114Z 243DEG 35KT 3216 8845
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
CGALWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 19, 1:25 PM CDT, 2 hours 50 minutes earlier.
Area forecast discussion, Apr 19, 1:25 PM CDT, 2 hours 50 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Mobile AL
125 PM CDT Sun Apr 19 2020
.AVIATION...
18Z issuance...Strong south to southwest winds will occur across
the North Central Gulf Coast region today and tonight. Sustained
winds between 16 to 21 knots with frequent gusts to between 25 to
30 knots will impact all of our TAF sites until the passage of a
cold front late tonight. A Wind Advisory is in effect for the
area. A mix of VFR and MVFR ceilings will prevail through this
afternoon, followed by prevailing MVFR ceilings across the entire
region tonight ahead of the approaching cold front. Occasional IFR
ceilings and IFR/MVFR visibilities will be likely in an near
showers and thunderstorms as they expand in coverage this
afternoon through the evening hours. Strong and erratic damaging
wind gusts along with large hail will also occur with many of the
severe thunderstorms. Tornadoes are also possible, and a Tornado
Watch will likely be issued later today. /22
&&
.NEAR TERM /Now Through Monday/...The forecast for this afternoon
through the overnight hours required only minor changes at this
time. The only changes to the hazards expected across the forecast
area were to increase sustained winds and wind gusts an additional
5 mph. So the Wind Advisory, updated this morning, now mentions
south to southwest winds 20 to 30 mph with gusts up to 35 mph
until 1 AM CDT Monday. This advisory may need to be expanded in
time. Also updated the Small Craft Advisory to now include
northern Mobile Bay, Perdido Bay, Pensacola Bay System, and
Choctawhatchee Bay for tonight. Overall expect south to southwest
winds 18 to 25 kt with gusts to 30 to 35 knots, along with seas
building to 5 to 9 feet and waves 2 to 3 feet. There is currently
a Tornado Watch to our west bordering the northwest portion of our
forecast area. A Tornado Watch will likely be issued later today.
Showers and thunderstorms will expand in coverage this afternoon
and evening as a shortwave trough exiting the central/southern
Plains moves over the Lower Missouri Valley/ArkLaTex region by
early this evening, then eastward across the Tennessee Valley and
adjacent central Gulf Coast states late tonight into early Monday
morning. The models have the associated surface low pressure
system forming across northeast Texas advancing eastward across
the Lower Mississippi Valley by early this evening, then eastward
into the central portions of MS/AL by late this evening. Surface
dewpoints are already in the upper 60s to lower 70s along and
south of U.S. Highway 84, with surface temperatures in the warm
sector already in the upper 70s to mid 80s. Temperatures north of
the warm front are still mainly in the 60s. We still expect a
significant severe weather event to impact our area starting mid
to late afternoon as large scale ascent overspreads our region
ahead of the approaching shortwave trough and surface low, and as
deep-layer flow strengthens in the moist and unstable airmass.
MLCAPE values along and south of U.S. Highway are already in the
2500-3000 J/kg range. A southwesterly 925 mb jet will increase to
40-55 knots later this afternoon into this evening, favorable for
supercells and bowing segments and an associated threat of
damaging winds over 70 mph. In addition, 0-3 km SRH values will
continue to increase to between 300-500 m2/s2 in the highly
unstable airmass, creating an environment favorable for tornadoes.
A couple of strong (EF2+) tornadoes will be possible this
afternoon into mid evening, especially over interior southeast MS
and southwest/south central AL within the SPC Moderate Risk area.
Large hail will also be possible with strong updrafts courtesy of
the steep mid-level lapse rates. Eventually, thunderstorms are
expected to grow upscale into a squall line or QLCS structure and
push through the area tonight. Damaging straight line winds over
70 mph will be the biggest threat, though tornadoes associated
with mesovortices embedded within the line will remain possible.
The severe threat diminishes west of I-65 by 1 AM, and east of
I-65 around 4 to 5 AM CDT as the squall line departs to the east.
Heavy rainfall will also be a concern over our far northern zones
where the potential for 2-3" of rain with locally higher amounts
as multiple rounds of storms move across this part of the region.
A Flash Flood Watch continues for Choctaw, Clarke, Wilcox, Monroe,
Conecuh, Butler, and Crenshaw counties where confidence in heavy
rainfall and a potential flash flood threat remains highest. A
high risk of rip currents along the beaches has been extended
through Monday night. /22/49/21
&&
.MOB WATCHES/WARNINGS/ADVISORIES...
AL...Wind Advisory until 1 AM CDT Monday for ALZ051>060-261>266.
Flash Flood Watch through late tonight for ALZ051-053>058.
High Rip Current Risk through late Monday night for ALZ265-266.
FL...Wind Advisory until 1 AM CDT Monday for FLZ201>206.
High Rip Current Risk through late Monday night for FLZ202-204-
206.
MS...Wind Advisory until 1 AM CDT Monday for MSZ067-075-076-078-079.
GM...Small Craft Advisory until 10 AM CDT Monday for GMZ670-675.
Small Craft Advisory until 6 AM CDT Monday for GMZ631-632-650-
655.
Small Craft Advisory from 7 PM this evening to 6 AM CDT Monday
for GMZ630-633>636.
&&
This product is also available on the web at:
http://weather.gov/mobHazardous weather outlook, Apr 19, 6:07 AM CDT, 10 hours 8 minutes before
Hazardous Weather Outlook...Corrected National Weather Service Mobile AL 607 AM CDT Sun Apr 19 2020 ALZ265-266-FLZ202-204-206-201115- Mobile Coastal-Baldwin Coastal-Escambia Coastal-Santa Rosa Coastal- Okaloosa Coastal- 607 AM CDT Sun Apr 19 2020 ...HIGH RIP CURRENT RISK IN EFFECT THROUGH LATE MONDAY NIGHT... ...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 1 AM CDT MONDAY... This Hazardous Weather Outlook is for southwest Alabama and northwest Florida. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov/mob (see Fast Access Product Section) for more information about the following hazards. High Rip Current Risk. Wind Advisory. Numerous showers and thunderstorms will spread over the region today and tonight. Some storms are expected to become severe. All modes of severe weather including damaging winds, tornadoes, and quarter size or larger hail will be possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Please listen to NOAA Weather Radio or go to weather.gov/mob (see Fast Access Product Section) for more information about the following hazards. High Rip Current Risk. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today and tonight. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines. ALZ052-059-060-261>264-FLZ201-203-205-MSZ067-075-076-078-079-201115- Washington-Escambia-Covington-Mobile Inland-Baldwin Inland- Mobile Central-Baldwin Central-Escambia Inland-Santa Rosa Inland- Okaloosa Inland-Wayne-Perry-Greene-Stone-George- 607 AM CDT Sun Apr 19 2020 ...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 1 AM CDT MONDAY... This Hazardous Weather Outlook is for south central Alabama, southwest Alabama, northwest Florida and southeast Mississippi. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov/mob (see Fast Access Product Section) for more information about the following hazards. Wind Advisory. Numerous showers and thunderstorms will spread over the region today and tonight. Some storms are expected to become severe. All modes of severe weather including damaging winds, tornadoes, and quarter size or larger hail will be possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today into tonight. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines. ALZ051-053>058-201115- Choctaw-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw- 607 AM CDT Sun Apr 19 2020 ...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT... ...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 1 AM CDT MONDAY... This Hazardous Weather Outlook is for south central Alabama and southwest Alabama. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov/mob (see Fast Access Product Section) for more information about the following hazards. Flash Flood Watch. Wind Advisory. Numerous showers and thunderstorms will spread over the region today and tonight. Some storms are expected to become severe. All modes of severe weather including damaging winds, tornadoes, and quarter size or larger hail will be possible. Locally heavy rainfall may result in instances of flooding over lower lying areas subject to poor drainage. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today into tonight. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines. GMZ630-633>636-201115- Northern Mobile Bay-Perdido Bay-Pensacola Bay System- Western Choctawhatchee Bay-Eastern Choctawhatchee Bay- 607 AM CDT Sun Apr 19 2020 This Hazardous Weather Outlook is for the coastal waters of Alabama and northwest Florida. .DAY ONE...Today and Tonight. Small craft should exercise caution due to moderate to strong southerly winds through tonight. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. GMZ631-632-650-655-670-675-201115- Southern Mobile Bay-Mississippi Sound- Coastal waters from Pensacola FL to Pascagoula MS out 20 NM- Coastal waters from Okaloosa Walton County Line FL to Pensacola FL out 20 NM-Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM- Waters from Okaloosa Walton County Line FL to Pensacola FL from 20 to 60 NM- 607 AM CDT Sun Apr 19 2020 ...SMALL CRAFT ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 7 AM CDT MONDAY... This Hazardous Weather Outlook is for the coastal waters of Alabama and northwest Florida. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov/mob (see Fast Access Product Section) for more information about the following hazards. Small Craft Advisory. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Please listen to NOAA Weather Radio or go to weather.gov/mob (see Fast Access Product Section) for more information about the following hazards. Small Craft Advisory.
In the hours before
Local storm report, Apr 19, 3:17 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
317 PM CDT SUN APR 19 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0235 PM NON-TSTM WND GST 70 S PALMETTO BEACH 29.23N 87.78W
04/19/2020 M58 MPH GMZ670 AL AWOS
AWOS STATION KVOA VIOSCA KNOLL768. SEVERAL
WIND GUSTS OVER 50 MPH FROM A CLUSTER OF
SHOWERS. STATION IS ELEVATED AND HAS AN
ELEVATION OF 160 METERS (525 FEET). ALSO
SUSTAINED WINDS NEAR 50 MPH.
&&
BBThe office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 19, 4:01 AM CDT | Small Craft Advisory | MOB | 7 hr | |
| Apr 19, 11:24 AM CDT | Small Craft Advisory | MOB | 23 hr | |
| Apr 19, 2:15 PM CDT | Special Marine Warning | MOB | 2 hr | |
| Apr 19, 3:24 PM CDT | Severe Thunderstorm Warning | MOB | Choctaw | 51 min |
| Apr 19, 3:50 PM CDT | Severe Thunderstorm Warning | MOB | Crenshaw | 14 min |
| Apr 19, 3:58 PM CDT | Severe Thunderstorm Warning | MOB | Butler, Crenshaw | 47 min |
| Apr 19, 4:29 PM CDT | Tornado Warning | MOB | Choctaw | 46 min |
| Apr 19, 5:00 PM CDT | Severe Thunderstorm Warning | MOB | Choctaw, Clarke | 60 min |
| Apr 19, 5:40 PM CDT | Tornado Warning | MOB | Choctaw | 23 min |
| Apr 19, 5:57 PM CDT | Tornado Warning | MOB | Clarke | 48 min |
| Apr 19, 6:14 PM CDT | Severe Thunderstorm Warning | MOB | Clarke | 31 min |
| Apr 19, 6:27 PM CDT | Tornado Warning | MOB | Wilcox | 48 min |
| Apr 19, 6:32 PM CDT | Tornado Warning | MOB | Clarke, Monroe | 43 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.